Epistaxis is a common problem, with a lifetime incidence of about 60%. While the majority of cases do not require medical attention, epistaxis remains a common presenting complaint in the ED.
One more case of unnecessary antibiotic administration? Check the research.
Epistaxis is a common problem, with a lifetime incidence of about 60% (Gifford 2008). While the majority of cases do not require medical attention, epistaxis remains a common presenting complaint in the ED. The management of epistaxis can be highly variable, with the most frequently utilized technique being nasal packing with either coagulant impregnated balloons, nasal tampons, or petroleum gauze.
The role of prophylactic systemic antibiotics when anterior nasal packing is employed remains highly controversial. Concern for the development of toxic shock syndrome (TSS) seems to have motivated the clinical recommendations of the authors of the American College of Emergency Physicians 2009 Focus on Treatment of Epistaxis, who noted that while direct evidence is lacking, “most sources recommend TMP/SMX, cephalexin, or amoxicillin/clavulanic acid to prevent sinusitis and toxic shock syndrome [TSS].” But this serious complication is exceedingly rare. The incidence of TSS with nasal packing following nasal surgery is approximately 16.5 in 100,000, or 1 in approximately 6000 cases (Jacobson 1986). But there have been no cases of toxic shock syndrome reported in the literature following nasal packing for epistaxis. Of 61 cases of TSS identified in the Minneapolis-St. Paul area between 2000 and 2006, none were attributed to an upper respiratory source (Devries 2011).
American EPs seemed to adopt the conservatism of their British counterparts who, when surveyed in 2005, revealed that 78% of interviewees believed that the use of prophylactic antibiotics with anterior nasal packing reduced the incidence of infection (Biswas 2006). But there seemed to be scant evidence that this was actually true. One large randomized trial evaluating the use of prophylactic antibiotics with nasal packing following septoplasty found no difference in post-operative pain, infectious symptoms, or the amount of purulent nasal discharge with or without prophylactic antibiotics (Ricci 2012).
The applicability of these results to patients with anterior nasal packing for epistaxis is unclear. While site of packing (anterior vs. posterior), sterility of the environment (operative room vs. ED), and entry into nasal cavity (post-surgical vs. non-instrumented) may have some effect on the incidence of infectious outcomes, the overall effectiveness of antibiotics in epistaxis patients who have undergone anterior nasal packing remains unclear.
Unfortunately, no randomized controlled trials evaluating the effect of antibiotics on outcomes following epistaxis could be identified. What evidence does exist, however, suggests that antibiotics are unnecessary and potentially harmful. One prospective observational trial showed that anterior nasal packing and antibiotic administration had no effect on the microbiological flora of the nasal cavity following epistaxis (Biswas 2009). Folllowing removal of anterior nasal packs, patients had bacterial cultures sent from nasal swabs from both nares. The microbiological results were similar for both packed and unpacked sides, and were similar between those patients who received antibiotics and those who did not.
Antibiotics also seem to have no effect on patient outcomes. One study of 149 patients showed no infectious complications (sinusitis, otitis, toxic shock syndrome) in patients who underwent anterior nasal packing regardless of whether they received antibiotics (Pepper 2012). Another study compared infectious symptoms in patients undergoing anterior nasal packing before and after instituting a protocol to reduce antibiotic use. While antibiotic use decreased from 74% of patients to 16% of patients, there was no difference in infectious symptoms between the groups at 6-week telephone follow-up (Biggs 2013). No patient in either of these studies developed otitis media or sinusitis.
Avoiding antibiotic use may also decrease the incidence of adverse effects due to antibiotic use. One report estimates the rate of anaphylaxis from antibiotic administration to be around 1 in 5000 (Neugut 2001), which is less than the theoretical risk of developing toxic shock syndrome from nasal packing following nasal surgery. Deferring antibiotic use will also decrease other serious side effects such as Stevens-Johnson syndrome and Clostridium difficile infections and will also help avert other less serious adverse reactions, such as rash, nausea, vomiting, and diarrhea. While the exact incidence of these adverse reactions is difficult to estimate for oral antibiotics, they represent very real potential harm.
The current literature on this topic is unfortunately lacking in both methodology and sample size, and it is difficult to make firm conclusions. Our current practice and consultant recommendations are often based on anecdote and dogma, rather than on sound research and data. Given the very real potential for harm with unnecessary antibiotic administration, the current body of evidence simply does not support the routine administration of prophylactic antibiotics following anterior nasal packing in epistaxis.
- 16.5 in 100,000 incidence of TSS with nasal packing following nasal surgery. While the prevention of TSS is often cited as a reason for prescribing antibiotics in these cases, this serious complication is exceedingly rare.
- 78% believe that the use of prophylactic antibiotics with anterior nasal packing reduced the incidence of infection – based on a survey of physicians in the United Kingdom conducted in 2005.
Patients often make the mistake of pinching their bleeding nose to high (as is the case with the picture above) and stopping too quickly. For the best results, ask patients to pinch the soft part of their nose (under the bony top part) for 20 uninterrupted minutes. Don’t stop to check. Don’t let up for a second. And tell them not to “lean back.” Blood starts to trickle down in the stomach, causing nausea and occasionally, scary-looking vomit.
Brian Cohn, MD practices emergency medicine at Washington University in St. Louis and is the director of the Washington University EM Journal Club